East Tennessee State University Quillen College of Medicine Johnson City, TN
Divya Agarwal, BS, Anjali Malkani, MD East Tennessee State University Quillen College of Medicine, Johnson City, TN
Introduction: Clostridioides difficile infection (CDI) continues to be a leading cause of gastroenteritis-associated hospitalization and death in the United States. In pediatric patients with inflammatory bowel disease (IBD), CDI has been associated with increased hospitalization and poor outcomes. The rate of CDI recurrence in children has been reported to be as high as 25%, and is even higher in patients with underlying IBD. Current Infectious Diseases Society of America 2017 pediatric recommendations for the initial non-severe episode and first recurrence of CDI are oral metronidazole or oral vancomycin. For the second or subsequent recurrence, recommendations are pulsed vancomycin for 2-4 months or vancomycin for ten days, followed by either fidaxomicin, rifaximin, or nitazoxanide. Fidaxomicin was approved for treating CDI in adults in 2011 and later in 2020 for CDI in children older than six months. However, fidaxomicin has been recommended for the first episode of CDI over vancomycin in adults due to lower recurrence rates. Here we describe a teenager with Crohn's disease who developed symptomatic CDI while on fidaxomicin prophylaxis.
Case Description/Methods: A 15-year-old male with moderate to severe Crohn’s disease on biologic therapy presented with a recurrence of CDI while on fidaxomicin “prophylaxis”. While on adalimumab therapy, he developed his first episode of CDI treated with vancomycin. The first and second recurrences of CDI were treated with a 10-day course of vancomycin and a 3-month vancomycin pulsed taper, respectively. Fidaxomicin 200 mg BID for ten days effectively treated his third recurrence. Five weeks later, he again developed symptomatic CDI which was treated with another 10-day course of fidaxomicin. While awaiting a fecal microbiota transplantation (FMT), he was started on “prophylactic” fidaxomicin 200 mg once daily and subsequently developed symptomatic CDI within 3 weeks. He responded to a therapeutic course of fidaxomicin. He finally underwent FMT one month later, but then developed symptomatic CDI after three weeks. He is currently on a pulsed taper of vancomycin over three months and doing well.
Discussion: As far as we are aware, this is the first case report of a patient developing symptomatic CDI while on fidaxomicin “prophylaxis”. As such, healthcare providers should be aware and not rule out the possibility of recurrent CDI while on fidaxomicin “prophylaxis”.
Divya Agarwal indicated no relevant financial relationships.
Anjali Malkani indicated no relevant financial relationships.
Divya Agarwal, BS, Anjali Malkani, MD. P1190 - Clostridioides difficile Strikes Again…and Again…and Again, ACG 2023 Annual Scientific Meeting Abstracts. Vancouver, BC, Canada: American College of Gastroenterology.